Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 259, NWS Sioux Falls, SD

September 17, 2003Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 17, 2003, 10:05 PM CDT for Beadle County, South Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2003, 10:05 PM CDT (03:05 UTC)
Expired
Sep 17, 2003, 11:00 PM CDT
In force
55 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 180305
SVRFSD
SDC005-180400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 PM CDT WED SEP 17 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 1100 PM CDT

* AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 23 MILES SOUTHWEST OF WOLSEY...OR ABOUT 29
  MILES SOUTHWEST OF HURON...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOLSEY AROUND 1035 PM CDT
  BROADLAND AROUND 1045 PM CDT
  HITCHCOCK AROUND 1100 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL UP TO THE SIZE OF QUARTERS.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4420 9871 4420 9851 4463 9813 4463 9858

$$
CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 8:08 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 17, 8:08 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 PM CDT WED SEP 17 2003

.DISCUSSION...MAJOR WX CHANGE UNDERWAY ACRS CWA...WITH STG CDFNT
PLOWING ACRS WRN CWA...JUST E OF JAMES VLY ATTM.  FIRST IMPULSE
IN DEEPENING UPR TROUGH MOVING INTO ND WITH SCT SVR WX ERLR...AND
NEXT IN LINE WITH JET STREAK ZIPPING INTO SWRN NEBRASKA.  850 HPA
OBS SHOW LLJ UP AND GOING WITH 55 KTS FBY PROF...AND 45 ON NLG.
FRONTAL CONVERGENCE REALLY STARTING TO ENHANCE ACRS NEBRASKA...MUCH
WKR UP IN SD. WM TMPS AFLT OVER FRONTAL BNDRY...WITH OAX/LBF VERY CAPPED
TO SFC BASED CONVECTION. HOWEVER...ELEVATED INSTABILITY IS PRESENT.

MAIN CONCERN IS THE CONVECTIVE THREAT...AND TIMING.  TROUBLESOME IS
APPARANT FRONTAL BNDRY NOW STARTING TO APPEAR ON 88D...WHICH AT
CONSTANT SPEED TIMES INTO KFSD BEFORE 10 PM. WOULD HAVE TO THINK WK
FRONTAL WAVE TOWARD KYKN AND INCRSG LLJ WL SLOW PROGRESSION A BIT
TNGT...BUT SHUD STILL BE CLOSER TO RUC TIMING THAN SLOW ETA TIMING.
HAVE BEEN WATCHING A COUPLE OF ISOLD CELLS TRYING TO DVLP IN
KINGSBURY CTY JUST BEHIND BNDRY...BUT STG MEAN FLOW CARRYING TO N.
OUR POST FRONTAL DVLPMNT DRIVING BY LLJ AND HAS SOURCE IN SCNTRL
NEBRASKA CONVECTION...WHICH IS MAKING BEELINE FOR YKN AREA AFT 10 PM.
PROSPECT OF SFC BASED CONVECTION IS VERY LOW...MUCH LOWER NOW THAT
NIGHT HAS SET IN.  PERHAPS A MARGINAL ELEVATED HAIL STORM LTR
EVNG...BUT NOT MUCH MORE...AS WINDS ARE MUCH LESS SHEARED ABV
FRONTAL SFC.

BACKED OFF ON EVNG PCPN...AS WL BE MORE SCT BEHIND FRONT AND INCRS
WITH DVLPMNT OF LLJ.  BEST OVERALL COVERAGE BY FAR TO BE IN MID LVL
FRONTOGENETIC ZONE LTR TONIGHT ACRS WRN HALF OF CWA.

UPDATED GRIDS TO SHARPEN AND NAIL DOWN FRONTAL ZONE BETTER
THERMALLY...AS WELL AS REFINE PCPN. REMAINDER LOOKS GOOD.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES
SD...NONE
IA...NONE
MN...NONE
NE...NONE

CHAPMAN
Hazardous weather outlook, Sep 17, 6:31 PM CDT, 3 hours 34 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT WED SEP 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A COLD FRONT WILL CONTINUE TO PUSH ACROSS THE AREA OVERNIGHT.
SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND BEHIND
THE FRONT AND SPREAD EAST DURING THE NIGHT. A FEW OF THE STORMS
MAY PRODUCE GUSTY WINDS AND SMALL HAIL...BUT WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

WIND...
GUSTY SOUTH WINDS UP TO 35 MPH CAN STILL BE EXPECTED DURING THE
EVENING...MAINLY EAST OF A MARSHALL MINNESOTA TO SIOUX CITY LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 9:28 PM CDTSevere Thunderstorm WarningFSDBrule, Jerauld47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.